Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 4, NWS Greenville-Spartanburg, SC

January 8, 1998Gaston County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 8, 1998, 8:08 PM EST for Gaston County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 8, 1998, 8:08 PM EST (01:08 UTC)
Expired
Jan 8, 1998, 8:45 PM EST
In force
37 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Gaston County, NC

The radar

The Greer radar (KGSP), 105 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 8:12 PM ESTHail 0.75Bessemer City, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS1 KGSP 090109 RRA
SVRGSP
NCC071-090145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
808 PM EST THU JAN 8 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...GASTON COUNTY
 
AT 808 PM RADAR DETECTED A SEVERE THUNDERSTORM IN SOUTHWEST GASTON
COUNTY NEAR GASTONIA. THIS STORM WAS MOVING NORTHEAST AT 35 MPH AND WILL
MOVE THROUGH GASTONIA BY 815 PM AND TO NEAR DALLAS BY 820 PM. GOLFBALL
SIZE HAIL HAS ALREADY BEEN REPORTED WITH THIS STORM IN CLOVER SOUTH
CAROLINA.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
KAJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:25 PM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Jan 8, 2:25 PM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
225 PM EST THU JAN 8 1998

FFC:  50% RW/TS TONIGHT
RAH:  ALLOW FFA TO EXPIRE/PARTLY CLOUDY FRI FOOT/PIED
CAE:  INCLUDE TS TONIGHT

DISC: SCT CONVECION SHOULD DEVELOP OVER CWA LATER AND LAST THROUGH
TONIGHT AS COLD AIR ADVECTION AND DRYING AT MID AND UPPER LEVEL LEVELS
COMBINE WITH SOME SURFACE HEATING THIS AFTERNOON. EXPECT ABOUT 40%
TOTAL COVERAGE OVER CWA WITH POSSIBILITY OF HAIL. INITIALLY A BRIEF
CHANGEOVER TO SNOW LOOKED POSSIBLE FOR NC MOUNTAINS TONIGHT. HOWEVER
CLOSER EXAMINATION OF MODEL SOUNDINGS SUGGESTS LIMITED MOISTURE BELOW
THE -10 TO -15 TEMP THRESHOLD FOR BEST SNOW CRYSTAL FORMATION. A BRIEF
PERIOD OF FREEZING DZ APPEARS TO BE MORE LIKELY RATHER THAN SNOW. MOST
OF NC MNTS SHOULD BE AFFECTED BY WRAP AROUND MOISTURE FRI WHILE COLD
AIR ADVECTION IS OFFSET SOME BY DOWNSLOPE FLOW IN FOOT/PIED SECTIONS.

AVL  45/47/27/47  500
CLT  55/61/34/51  300
GSP  51/57/31/51  400

KAJ

In the hours before

Local storm report, Jan 8, 7:18 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
718 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

715 PM     LAKE TOXAWAY              NC   1.00 INCH HAIL
01/08/98   TRANSYLVANIA                   1 TO 2 INCHES OF HAIL
                                          REPORTED TO BE COVERING
                                          GROUND.

KAJ
Local storm report, Jan 8, 7:18 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
718 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

715 PM     LAKE TOXAWAY              NC   1.00 INCH HAIL
01/08/98   TRANSYLVANIA                   1 TO 2 INCHES OF HAIL
                                          REPORTED TO BE COVERING
                                          GROUND.

KAJ
Local storm report, Jan 8, 8:01 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
801 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

801 PM     MARS HILL                 NC   .75 INCH HAIL
01/08/98   MADISON                        REPORTED BY 911
                                          COMMUNICATIONS CENTER

KAJ
Local storm report, Jan 8, 8:01 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
801 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

801 PM     MARS HILL                 NC   .75 INCH HAIL
01/08/98   MADISON                        REPORTED BY 911
                                          COMMUNICATIONS CENTER

KAJ
Local storm report, Jan 8, 8:06 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
806 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

755 PM     CLOVER                    SC   1.75 INCH HAIL
01/08/98   YORK                           PUBLIC REPORT RELAYED BY
                                          DUKE POWER

755 PM     MT HOLLY                  NC   .75 INCH HAIL
01/08/98   GASTON                         PUBLIC REPORT RELAYED BY
                                          DUKE POWER

JZ
Local storm report, Jan 8, 8:06 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
806 PM EST THU JAN 08 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

755 PM     CLOVER                    SC   1.75 INCH HAIL
01/08/98   YORK                           PUBLIC REPORT RELAYED BY
                                          DUKE POWER

755 PM     MT HOLLY                  NC   .75 INCH HAIL
01/08/98   GASTON                         PUBLIC REPORT RELAYED BY
                                          DUKE POWER

JZ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 7:52 PM ESTSevere Thunderstorm WarningGSPMadison23 min
Jan 8, 8:21 PM ESTSevere Thunderstorm WarningGSPHaywood, Madison39 min
Jan 8, 8:35 PM ESTSevere Thunderstorm WarningGSPCatawba, Lincoln40 min
Jan 8, 9:23 PM ESTSevere Thunderstorm WarningGSPAlexander, Iredell22 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.